Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
162 Doctors are Online

What casues severe rib pain while on typhoid treatment?

DOCTOR OF THE MONTH - Feb 2018
Feb 2018
User rating for this question
Excellent
Answered by

General Surgeon
Practicing since : 1984
Answered : 16001 Questions
Question
My wife was diagnosed with Typhoid few days back and her platelet count had fallen to 119000. She was prescribed 5 days medicine antibiotic and platelet boosting medication. She feels fine now except for a shooting pain in her ribs. It gets unbearable at times. She also vomited today. What could be the reason? What is suggested course of action?The medication prescribed to her for typhoid (5 day course) included an antibiotic called FIXX AZ (2 tablets twoce daily), Platboost to increase platelet count, pain killer, fever medication etc. While most symptoms are gone, ribs pain and voiting is there now. she did the complete 5 day course. We also checked platelet in between once and it had increased to 136000.
Posted Thu, 21 Aug 2014 in Infections
 
 
Answered by Dr. T Chandrakant 42 minutes later
Brief Answer:
Possibility of Costo-chondritis

Detailed Answer:
Hi.

The most probable cause for the shooting pain in the ribs may be costo-chondritis. This happens after viral fever and typhoid. There is affection of the Chondral area of the ribs to to toxemia or septicemia of typhoid. This has a precarious blood supply hence the edema comes fast but is not drained away causing the pains. One can elicit the pain on pressure where the patients is pointing at. You may please check yourself or ask the Doctor for this test.
She Needs the following treatment: Rest, hot fomentation, avoid exposure to cold and cloudy atmosphere, local rubrafacient creams like fast-relief, Anti-inflammatory Medicines with painkiller properties. Steroid - although the best - are best avoided in case typhoid.
I hope X-ray chest is normal, get it done if not yet done.

The vomiting could have been due to due to reflex of pain or the gastritis associated with typhoid and medicines. Domperidone and Ranitidine will take care of this.
Above answer was peer-reviewed by
 
Follow-up: What casues severe rib pain while on typhoid treatment? 44 minutes later
do we need to continue medication for typhoid if this is the case?
 
 
Answered by Dr. T Chandrakant 19 minutes later
Brief Answer:
14 days of cefixime or Amoxicillin

Detailed Answer:
FIXX AZ (2 tablets twice daily) for 5 days is sufficient. We do still recommend to continue with Fixx alone( no AZ) or Amoxicillin to complete the course of 14 days for a cure , to kill the bacteria in the gallbladder and liver and spleen. This helps to avoid recurrence unless one is getting contaminated food or beverages/ water.

Please discuss this with your Physician as the trends of typhoid infection, susceptibility to particular antibiotic/s, curative dose is area-dependent, so that the Physician in your area is more conversant for the situations in your area of residence.

This may not have a bearing on the pains she has.
Above answer was peer-reviewed by
 
Follow-up: What casues severe rib pain while on typhoid treatment? 5 minutes later
Last question - she has also developed boils near her mouth area. specifically above on her upper lip and below the nose. Is this due to medication or is it an infection too. If so is there any relation and how can that be cured? please see image.
 
 
Answered by Dr. T Chandrakant 26 minutes later
Brief Answer:
Herpes simplex- cold sores

Detailed Answer:
Thanks for the photograph.
This is herpes simplex and also called as cold sores. This appears due to reduced body resistance, and in this case due to typhoid. This is not due to medication and is due to virus infection. There is no cure for this. It will heal on its own.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor